Get help! Speak with an addiction specialist today.
Call (855) 217-2693
Updated on November 21, 2021

Percocet Overdose

What is Percocet (Oxycodone)?

Percocet is an FDA-approved prescription drug used to treat moderate to severe pain. It is the prominent brand name for oxycodone, an opioid analgesic and acetaminophen combination drug.

Oxycodone (Oxycontin) is a powerful opioid painkiller. Acetaminophen, also known as paracetamol, is a non-opioid pain reliever often found in over-the-counter pain pills, such as Tylenol, and liquid medications.

Percocet is used to manage short-term pain, often following surgery or when treating chronic ongoing pain. It is typically prescribed in pill form but is also available in liquid form. Both forms are taken orally and as directed by a healthcare professional. 

Side Effects & Risks of Percocet Use

Common side effects and adverse effects that can occur from taking Percocet include:

  • Confusion
  • Sweating
  • Constipation
  • Respiratory depression
  • Breathing problems
  • Difficulty sleeping
  • Slowed heart rate
  • Seizures
  • Nausea 
  • Blurred vision
  • Dry mouth
  • Dizziness
  • Low blood pressure
  • Mood swings or depression
  • Anxiety
  • Nervousness
  • General agitation
  • Difficulty with coordination

There are many additional risks involved with taking Percocet. While it is an effective way to manage pain, it is also highly addictive. 

Opioids trigger the reward center of the brain, which causes intense cravings and physical dependence. When taken for a prolonged period, it requires increasingly high doses to achieve the same reaction. Eventually, at these prolonged higher doses, the body will become dependent on the drug.

When physical dependence on Percocet occurs, stopping will cause withdrawal symptoms. This is a serious risk as withdrawal can present life-threatening symptoms. Alternatively, if someone continues to increase their dosage to maintain desired effects or avoid withdrawal, it can lead to an overdose.

“It’s the complications that arise as someone goes through withdrawal that are life-threatening, as in the cravings to use. And, if they do use, they can overdose. Additionally, depressive or anxious feelings can lead to death by suicide.”

Annamarie Coy, an Internationally Certified Alcohol & Drug Counselor (ICADC)

Don't Know Where to Start?

Get confidential help 24/7. A specialist can help:

  • Answer questions about treatment
  • Provide financial assistance options
  • Give you valuable guidance and resources
Call now (855) 217-2693
Woman drinking coffee on couch

What Causes a Percocet Overdose?

A Percocet overdose is caused by ingesting more of the drug than the body can handle. This can happen in several different ways. 

Percocet dosage is prescribed based on your medical condition and your body's response to the treatment. Taking more than the prescribed amount can lead to an overdose. This often happens when patients become addicted, taking than prescribed after their body has built up a tolerance. 

Crushing and snorting Percocet pills or injecting them in liquid form can deliver a large amount to the bloodstream. This is also delivered at a much quicker rate to the body's bloodstream, leading to an overdose. 

Combining Percocet with other drugs, especially sedatives such as sleeping pills or alcohol, can dramatically increase an individual's chances of overdosing. 

What Happens When Someone Overdoses on Percocet?

A Percocet overdose can happen accidentally or due to misuse. Depending on the severity of the overdose, a person can recover fully or suffer serious health consequences. Overdosing on Percocet can be fatal. 

An overdose is always a medical emergency. Swift medical intervention can be the difference between life and death. The presence of acetaminophen in Percocet makes overdosing more dangerous than on an opioid alone. This is due to the toxic effects of acetaminophen on the liver.

Questions About Insurance?

Addiction specialists are available 24/7 to help you navigate costs, insurance, and payment options

Learn More
Man giving thumbs up

Percocet Overdose Risk Factors

The amount of Percocet that leads to an overdose differs from individual to individual. It depends on your body chemistry. It also depends on how and why you use Percocet.

If you do the following, you are more likely to experience a Percocet overdose:

  • Crush, chew, snort, or inject the substance
  • Take Percocet with alcohol or other medicines
  • Use Percocet more frequently than prescribed
  • Take Percocet in more significant quantities than prescribed
  • Use Percocet without a prescription

All these actions are drug abuse and put you at higher risk for dependence. When you are dependent on a drug, you usually take more of it than others. You are at significant risk for severe health consequences.

Percocet Overdose Symptoms

Common symptoms of Percocet overdose include:

  • Stopped breathing
  • Unresponsive
  • Heart rhythm disturbances 
  • Vomiting or extreme nausea 
  • Severe drowsiness or sedation 
  • A slowed heart rate or Bradycardia
  • Seizure or body spasms 
  • Strained or sporadic breathing 
  • Muscle weakness or limpness 
  • Cyanosis ( purple or blue lips and fingernails) 
  • Fainting 
  • Coma

Due to the presence of acetaminophen, it is important to consider these possible, less common signs of Percocet overdose: 

  • Jaundice (yellowing tint of the skin) 
  • Profuse sweating
  • Clamminess 
  • Constipation or diarrhea 
  • Abdominal pain 

Get Personalized Care

The best treatment is one that works for YOU. An addiction specialist can answer your questions and guide you through your options. Get the help YOU need today.

Learn More

What to Do if You Suspect an Overdose

If you suspect a Percocet overdose, you should do the following:

  1. Call 911 immediately. It is imperative to seek medical attention as soon as possible if you think someone has overdosed.
  2. Try to wake the person up if they are not responsive. 
  3. Stay with the person until help arrives. 
  4. Check their breathing and administer CPR if you are qualified to do so.
  5. If possible, administer a shot or nasal spray of Naloxone. This should only be done if you have been formally trained on how to do so correctly. 

Treatment for an Overdose

Treatment for Percocet overdose requires urgent medical attention. Opioid overdoses are typically treated with the opioid antagonist Naloxone. This helps to suppress the effects of an overdose by blocking the opioid receptors in the brain. 

In some cases, an antidote to counteract acetaminophen poisoning may need to be administered to prevent liver failure. This will be determined in the hospital during the initial treatment. 

An overdose is extremely dangerous and can lead to death. The faster an overdose is treated, the greater the chance it will not be fatal. 

Can Narcotic Overdoses Cause Permanent Damage?

Many people who have overdosed on narcotics fully recover. This is true, especially if the overdose was mild and treated quickly. 

More severe overdoses can cause longer-term damage to the body. This can result in weakened vital organs and a much longer road to recovery. 

Permanent damage is rare if overdoses are treated swiftly and properly. However, there is a possibility of permanent liver damage from a Percocet overdose. Furthermore, the psychological damage caused by opiate overdoses can last for years. Addressing this is essential in combating future harm.

Treatment Options for Opioid Abuse & Addiction

Opioid use disorder is challenging to overcome. Fortunately, there are several options for help.

These include:

Medication-Assisted Therapy (MAT)

There are three types of medication-assisted therapy for opioid use disorder:

  • Buprenorphine
  • Methadone
  • Naltrexone

Buprenorphine and methadone help manage withdrawal symptoms as you detox.

Naltrexone blocks the receptors that opioids bind to, making it impossible to get high from them.

Medication-assisted therapy (MAT) is most effective when combined with other treatments.

Inpatient Programs 

Inpatient programs are the most intensive addiction treatment options.

These programs guide you through:

  • Medically supervised detoxification
  • Behavioral therapy
  • Other services like medication-assisted therapy

They typically last 30, 60, or 90 days. However, they may be longer if necessary.

Partial Hospitalization Programs (PHPs)

Intensive outpatient programs are the next level of addiction treatment. These programs provide similar services to inpatient programs such as detoxification and behavioral therapy.

The difference is that the patient will return home to sleep. Some programs also include transportation and meals.

PHPs are ideal for new patients and those who have completed inpatient treatment but still need intensive care.

Outpatient Programs

Outpatient programs provide well-rounded treatment for people with a high motivation to recover. These programs are flexible and can be made around your schedule. They can also be customized to work best for you.

These programs work for new patients and those that complete an inpatient or partial hospitalization program.

Call to find out how much your insurance will cover
Call now (855) 217-2693 background wider circles

Resources

MORE
LESS
Arrow Down Icon
  1. Jayawant, S. S., & Balkrishnan, R. . The controversy surrounding OxyContin abuse: issues and solutions. Therapeutics and clinical risk management, 1, 77–82
  2. Doe J. . My story: how one Percocet prescription triggered my addiction. Journal of medical toxicology: official journal of the American College of Medical Toxicology, 8, 327–330
  3. Mayo Clinic. Prescription Drug Abuse
  4. Mayo Clinic. Tapering Off Opioids: When and How
  5. National Institute on Drug Abuse. Opioids. NIH
  6. United States Drug Enforcement Agency. Oxycodone, DEA

Related Pages